Maryland, 2020

Hail and Damaging Winds in Maryland, August 23, 2020

August 23, 2020 · NWS LWX · 4 events in 2 counties and zones

A few severe thunderstorms developed near a pressure trough over northern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few severe thunderstorms developed near a pressure trough over northern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 23, 1:06 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 23, 1:06 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
206 PM EDT Sun Aug 23 2020

.SYNOPSIS...
High pressure will persist over the western Atlantic through
Monday while a surface trough remains over the area during this
time. A cold front will approach the area for Tuesday into
Wednesday before high pressure strengthens over the Atlantic
late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Thunderstorms beginning to develop in 2 areas at this time. The
first is over northeast MD, in association with a departing
shortwave trough axis and the Bay breeze. This area has a lot
more to work with in terms of thermodynamic parameters and wind
shear. MLCAPE values now around 2000 J/kg, per the latest
mesoanalysis. Effective shear is in the 30-35 knot range as
well, likely locally enhanced by the bay breeze at the low
levels as well. For this reason, any storms that get going in
this region will likely pose the highest risk for any severe
weather today. Locally damaging wind gusts are possible, along
with the potential for some small hail. While ML lapse rates are
weak, moderate CAPE and shear could allow for some storms to
over achieve here. The second area of convection is over the
higher terrain, with the help of the terrain circulation. This
round of convection may gradually build towards the east through
this evening. Shear and instability are not nearly as favorable
out west, with CAPE approaching 1000 J/kg, and shear 20-25
knots. While some gusty winds can not be ruled out, don't see
much of a severe threat here. These storms may reach the metro
areas later this afternoon/evening, before dissipating after
sunset.

The flooding threat is far less significant today, as storms
should generally be on the move in faster flow aloft and in the
absence of a stalled low-level boundary. Additionally, PWATs in
the area hardest hit yesterday are much lower as well, so this
should also help out. HREF probs have much less rain today
overall, and don't really paint a bullseye anywhere in
particular. If anywhere, actually central MD may have the
highest threat of heaviest rain, but the flash flood guidance
(FFG) there is also higher at this point. The exception, as
always, is the metro areas. Baltimore in particular has very low
FFG, so will have to watch that area through this evening.

As mentioned previously, convection will dissipate after sunset,
with gradual clearing expected overnight. Guidance is less
aggressive with fog formation tonight. Low temperatures will
drop into the mid 60s to low 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The surface and upper level patterns remain relatively unchanged
on Monday. Surface high pressure remains to the southeast, with
a surface trough holding firm along the Blue Ridge. Meanwhile,
the upper ridge remains to the south, with another shortwave
pushing through the area late Monday afternoon/evening.
Surface flow out of the southwest will continue to funnel in
warm and moist air north into the region, leading to continued
chances for showers and thunderstorms during the
afternoon/evening. High temperatures Monday will be very
similar to today, with highs around the upper 80s to low 90s.
There could be a few stronger storms, though severe weather
parameters are marginal at best. Storms will also likely have
movement with modest westerly flow aloft, so the flooding threat
should be minimal as well, but can't be ruled out over central
VA, where the flash flood guidance is particularly low.

Any convection should die off overnight, with partial clearing
expected and continued light winds. This could lead to some
fog/lower clouds once again, particularly in areas that see any
rain. Low temperatures expected to range from the low to mid 60s
in the higher elevations to the low 70s along/east of I-95.

More significant potential for severe weather exists on Tuesday
afternoon/evening however. With the main trough having finally
pushed just to the east, and ridging building in from the west,
our area will be squarely within the northwesterly flow aloft
between the two. Hot temperatures and high humidity will lead to
ample instability on Tuesday across the Ohio Valley and into the
Mid-Atlantic and Northeast. Meanwhile, a cold front will be
approaching from the north, but not arrive in our area until
much later in the afternoon. With unidirectional westerly to
west-northwesterly flow aloft through the early portion of the
day, things likely stay dry and hot for much of the day.

By the afternoon/evening, models are trying to bring an upper
level disturbance and attendant cold front across the region.
If this occurs during, or near, peak heating there could be some
severe storms with damaging winds due to stronger shear and
fast storm motions. In general, the severe risk increases with
northward extent across the area. Guidance has been very iffy
with this setup, and it is unclear exactly how this is going to
shake out, so monitor latest forecast for updates.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A weak boundary will remain over the region Wednesday while a
northwest flow aloft continues around a subtropical ridge centered
over the southeastern CONUS. There will likely be little temperature
gradient with the boundary, but there may be a dewpoint gradient.
Therefore, more hot (and humid southwest of the boundary for
locations near and southwest of the Potomac River) conditions
are likely along with the chance for showers and thunderstorms. Some
storms may be strong to perhaps even severe given the chance for
moderate to high CAPE due to the heat and humidity combined
with the northwest flow aloft.

The boundary will dissipate Wednesday night into Thursday, and high
pressure over the Atlantic will control the weather pattern for the
rest of the week. Hot and humid conditions are expected during this
time. A cold front may impact the area during the weekend and
tropical moisture rotating a subtropical ridge to our south may
also move into the area at the same time. Confidence in
timing and details remain low at this time, but this may enhance the
threat for showers and thunderstorms.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
VFR conditions will prevail this afternoon, with scattered mid-
level clouds all that is really expected. Scattered
thunderstorms will develop this afternoon, with MRB/CHO seeing
the first of any activity most likely. Scattered thunderstorms
potentially arrive in the metro areas this evening, but coverage
that far east does remain questionable. Guidance really likes
the BWI/MTN area for storms later this afternoon/evening, so
will reflect that in the TAFs.

Guidance is less robust with fog tonight, with the best
potential at MRB, CHO, and perhaps IAD.

Scattered thunderstorms will be possible Monday afternoon and
early evening. Thunderstorm forecast for Tuesday remains very
uncertain, with the highest chance at MRB/BWI/MTN. Otherwise VFR
conditions should prevail as high pressure builds to the south.

VFR conditions are expected most of the time for Wednesday
through Friday. A shower or thunderstorm is possible,
mainly during the afternoon and evening hours each day.
Coverage is most likely to be isolated or scattered. Any
storm that develops could be strong to perhaps even severe
given the heat and humidity that will be providing an
unstable atmosphere.

A cold front and tropical moisture may impact the area
Saturday. This may enhance the threat for showers and
thunderstorms.

&&

.MARINE...
Isolated to scattered thunderstorms are possible each afternoon
and evening through Tuesday. Some of these storms will have the
potential to produce gusty winds that may necessitate Special
Marine Warnings. Otherwise, winds will remain generally light
out of the south today, becoming southwesterly on Monday and
westerly on Tuesday. Can't rule out some marginal SCA gusts on
the bay during the overnight hours each day as well, but looks
to be a low probability.

A boundary will likely remain near the waters Wednesday. An onshore
flow is possible during this time. The boundary will dissipate
Wednesday night into Thursday and high pressure over the Atlantic
will control the weather for late in the week. A Small Craft
Advisory may be needed for west to southwest winds over the waters
during this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...BJL
AVIATION...BJL/CJL/ADS
MARINE...BJL/CJL/ADS
Hazardous weather outlook, Aug 23, 12:14 PM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
114 PM EDT Sun Aug 23 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
114 PM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A couple thunderstorms may produce locally damaging wind gusts
this afternoon and evening along with an isolated threat for
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Damaging wind gusts from isolated to scattered severe
thunderstorms are possible Tuesday afternoon and Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Please send any flood or wind damage reports to the National
Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
114 PM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A couple thunderstorms may produce locally damaging wind gusts
this afternoon and evening along with an isolated threat for
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Damaging wind gusts from isolated to scattered severe
thunderstorms are possible on Tuesday afternoon and Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Please send any flood or wind damage reports to the National
Weather Service.

The radar

The Sterling radar (KLWX), 51 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
August 23, 4:08 PM EST
Where
Frederick County, 0.6 mi N of Frederick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.429, -77.420

A tree was blown down in the unit block of Livingstone Terrace. A tree was blown down onto wires on US-15 Frederick Freeway near West 7th Street. A tree was blown down near the intersection of North Bentz Street and Dill Avenue.

Thunderstorm Wind, Frederick

When
August 23, 4:12 PM EST
Where
Frederick County, 0.08 mi NNW of Buckeystown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.331, -77.430

Multiple large tree limbs were blown down in a spotter's backyard near MD-85 Buckeystown Pike.

Thunderstorm Wind, Frederick

When
August 23, 4:30 PM EST
Where
Frederick County, 0.99 mi NE of Ijamsville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.381, -77.317

A wind gust of 50 knots (58 MPH) was measured by a mesonet near New Market.

Hail, Baltimore

When
August 23, 6:03 PM EST
Where
Baltimore County, 1.53 mi SSE of Lutz Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.299, -76.511

Quarter size hail was reported near Rosedale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904688, 904689, 904690, 904691.